Minnesota, 2010

Winter Storm in Minnesota, January 22 to 25, 2010

January 22 to 25, 2010 · NWS FGF · 24 events in 24 counties and zones

As a powerful storm system crashed into the west coast and desert southwest, a warm, moist feed of air moved into the northern plains. Temperatures stayed unseasonably mild, in the low to mid 30s, from the 22nd into the morning of the 23rd.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As a powerful storm system crashed into the west coast and desert southwest, a warm, moist feed of air moved into the northern plains. Temperatures stayed unseasonably mild, in the low to mid 30s, from the 22nd into the morning of the 23rd. This brought a variety of winter weather precipitation forms to the northwest quarter of Minnesota, including rain, sleet, freezing rain, and snow. Up to a quarter inch of ice accumulated in areas, followed by a wet, slushy snow with low visibilities. This made travel very hazardous in places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 22, 3:35 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 22, 3:35 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 AM CST THU JAN 21 2010

.DISCUSSION...FORECAST CHALLENGE IN THE NEAR TERM CONCERNS -FZDZ/ZR
POTENTIAL/HEADLINES AND THEN WEEKEND STORM. STILL SOME
DIFFERENCES BUT GEM/ECMWF/GFS COMING INTO BETTER ALIGNMENT WITH
SURFACE/MID LEVEL FEATURES AND THERMAL PROFILES. NAM LOOKS TOO WARM
THROUGH THE COLUMN AND BEING AN OUTLIER SO WILL FOLLOW GFS/ECMWF
BLEND.

IN THE NEAR TERM WILL BE MONITORING TRENDS/REPORTS CONCERNING
FREEZING PCPN POTENTIAL. RETURNS FROM KMVX-88D ACROSS NE FA HAVE
BEEN MAINLY -SN FROM METARS. WITH PATCHY FZDZ MAIN ISSUE ELSEWHERE
IF EXPANSION/EXTENSION NEEDED WILL ISSUE JUST A WINTER WX ADVISORY.

THE UPCOMING STORM FROM THIS EVENING INTO MONDAY AM VERY COMPLEX AND
CHALLENGING. FIRST SURGE OF PCPN IN STRONG ISENTROPIC LIFT AND WARM
ADVECTION ARRIVES TO FA EARLY THIS EVENING AND LIFTS THROUGH FROM
VALLEY WEST DURING THE OVERNIGHT INTO SATURDAY. ECMWF WETTEST WITH
THE GEM/GFS/NAM IN BETTER AGREEMENT. FOR THE MOST PART THERMAL
PROFILES SUPPORT MAINLY SNOW HOWEVER THERE ARE MARGINAL PERIODS
WHERE A MIX IS POSSIBLE ESPECIALLY ACROSS SOUTHERN VALLEY REGION.
ENOUGH UNCERTAINTY TO MENTION BOTH SNOW/ZR MIX.

DEPENDING ON MODEL COULD SEE A BREAK IN HEAVIER SNOWFALL SATURDAY AS
MAIN PCPN ZONE PUSHES THROUGH. SOUNDINGS BECOME MORE FAVORABLE FOR
MIX PCPN SO WHILE PCPN MAY NOT BE HEAVY TRAVEL COULD STILL REMAIN
HAZARDOUS. NOT A GREAT DEAL OF COOLING OF THE COLUMN AT THIS POINT
SO SURFACE TEMPERATURES WILL REMAIN MILD.

AS LOW SHIFTS EAST WRAP AROUND PCPN COMES BACK INTO THE PICTURE
SATURDAY NIGHT THROUGH SUNDAY. MODELS ARE SHOWING DIFFERING
LOCATIONS OF DEFORMATION SNOW HOWEVER AT THIS POINT NORTHERN VALLEY
INTO DVL BASIN LOOKS TO HAVE THE BEST POTENTIAL. THIS SNOW WILL
EVENTUALLY COINCIDE WITH TIGHTENING GRADIENT/COLD ADVECTION FOR
STRONG WINDS AND SIGNIFICANT BLOWING. THIS COULD LEAD TO BLIZZARD OR
NEAR BLIZZARD CONDITIONS OVER AREAS WITH MOST SNOWFALL AND COULD
CONTINUE INTO MONDAY MORNING.

FOR SIMPLICITY AND THE PUBLIC'S SAKE WILL ISSUE WINTER STORM WARNING
INTO MONDAY AM FROM VALLEY WEST AND TRY TO HIGHLIGHT THE TWO MAIN
EPISODES OF THE STORM IN THE BODY OF THE WARNING. WITH LATER ARRIVAL
OF MAIN PCPN AND PHASE UNCERTAINTY WILL MAINTAIN WATCH ACROSS THE
FAR EAST.

WIND TO CONTINUE THROUGH MONDAY WITH STEADY COLD ADVECTION AND -SN
HOWEVER ADDITIONAL ACCUMULATIONS NOT EXPECTED. LITTLE IF ANY
TEMPERATURE RECOVERY ANTICIPATED.

WITH SURFACE HIGH DROPPING INTO WESTERN DAKOTA REGION STAYS IN SOME
DEGREE OF MIXING INTO MIDWEEK. MIXING WILL KEEP TEMPERATURES FROM
FALLING TOO FAR HOWEVER COULD POSSIBLY BE BACK TO W CHILL ISSUES.

&&

.AVIATION...

MVFR/IFR CIGS TO CONTINUE THROUGH THE PERIOD. MAIN VISIBILITY
RESTRICTIONS WILL BE LATE IN THE DAY AS PCPN SHIELD MOVES IN. LIGHT
FREEZING PCPN COULD CONTINUE OFF AND ON DURING DAY IN LOWER CIGS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
     FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.

MN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MNZ001>004-007-
     029.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST MONDAY
     FOR MNZ001>004-007-029.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR MNZ005-006-008-009-013>017-022>024-027-028-030>032-040.

&&

VOELKER
Hazardous weather outlook, Jan 21, 7:48 PM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
748 PM CST THU JAN 21 2010

NDZ038-039-049-052-053-230200-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
748 PM CST THU JAN 21 2010

...FREEZING RAIN ADVISORY IN EFFECT THROUGH 4 AM FRIDAY...
...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

FREEZING DRIZZLE AND POSSIBLY FREEZING RAIN WILL CAUSE SLICK ROADS
OVERNIGHT. MOTORISTS CAN EXPECT AREAS OF SLICK ROADS THROUGH THE EARLY
MORNING HOURS FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE STORM SYSTEM WILL AFFECT ALL OF EASTERN NORTH DAKOTA AND
WESTERN MINNESOTA FRIDAY NIGHT INTO EARLY MONDAY. SNOW...SLEET AND
FREEZING RAIN WILL BEGIN FRIDAY NIGHT IN EASTERN NORTH DAKOTA THEN
MOVE INTO WESTERN MINNESOTA BY SATURDAY MORNING. PRECIPITATION
WILL CHANGE TO ALL SNOW BY SATURDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS
OF ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS
THIS WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS
ON THIS UPCOMING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-054-230200-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
748 PM CST THU JAN 21 2010

...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

LIGHT FLURRIES AND PATCHY FREEZING DRIZZLE ARE EXPECTED TONIGHT.
SOME SLICK AREAS MAY FORM...BUT NO SIGNIFICANT ICE ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE STORM SYSTEM WILL AFFECT ALL OF EASTERN NORTH DAKOTA AND
WESTERN MINNESOTA FRIDAY NIGHT INTO EARLY MONDAY. SNOW...SLEET AND
FREEZING RAIN WILL BEGIN FRIDAY NIGHT IN EASTERN NORTH DAKOTA THEN
MOVE INTO WESTERN MINNESOTA BY SATURDAY MORNING. PRECIPITATION
WILL CHANGE TO ALL SNOW BY SATURDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS
OF ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS
THIS WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS
ON THIS UPCOMING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-230200-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
748 PM CST THU JAN 21 2010

...WINTER STORM WATCH IN EFFECT FRIDAY NIGHT THROUGH SUNDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

AREAS OF LIGHT SNOW SHOWERS...SLEET...AND FREEZING DRIZZLE ARE
EXPECTED TONIGHT. ALTHOUGH SOME SLICK SPOTS MAY FORM...NO
SIGNIFICANT ICE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE STORM SYSTEM WILL AFFECT ALL OF WESTERN MINNESOTA SATURDAY INTO
EARLY MONDAY. SNOW...SLEET AND FREEZING RAIN WILL BEGIN SATURDAY AND
CHANGE TO ALL SNOW BY SATURDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF
ICE AND SNOW ARE POSSIBLE...AND TRAVEL WILL BECOME HAZARDOUS THIS
WEEKEND INTO EARLY NEXT WEEK. STAY TUNED FOR LATER STATEMENTS ON
THIS UPCOMING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, West Polk

When
January 22, 4:43 AM CST to January 23, 9:49 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
January 22, 4:43 AM CST to January 23, 9:49 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
January 22, 4:43 AM CST to January 23, 9:49 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, Wilkin

When
January 22, 4:43 AM CST to January 23, 9:49 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Winter Storm, Kittson

When
January 22, 4:43 AM CST to January 23, 3:34 PM CST
Where
Kittson forecast zone
Reported by
COOP Observer
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
January 22, 4:43 AM CST to January 23, 3:34 PM CST
Where
West Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Pennington forecast zone
Reported by
COOP Observer
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
January 22, 11:54 AM CST to January 25, 3:05 PM CST
Where
East Marshall forecast zone
Reported by
COOP Observer
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
January 22, 11:54 AM CST to January 23, 3:34 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
January 22, 11:54 AM CST to January 25, 3:05 PM CST
Where
Roseau forecast zone
Reported by
COOP Observer
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
January 22, 11:54 AM CST to January 25, 3:05 PM CST
Where
Lake of the Woods forecast zone
Reported by
COOP Observer
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
January 22, 11:54 AM CST to January 25, 3:05 PM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
January 22, 11:54 AM CST to January 25, 3:05 PM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203880, 213417, 213418, 213419, 213420, 213421, 203877, 203878, 213422, 213423, 213424, 213425, 213426, 213428, 213429, 213430, 213431, 213432, 213433, 213434, 213444, 213445, 213446, 213447.